Alert archive / Kansas / Flood Watches in 2007

Flood Watch 4, NWS Dodge City, KS

April 23, 200719 counties in Kansas

NWS Dodge City, KS issued this flood watch at Apr 23, 2007, 12:00 PM CDT for 19 counties in Kansas. It took effect at Apr 23, 2007, 4:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2007, 12:00 PM CDT (17:00 UTC)
In effect from
Apr 23, 2007, 4:00 PM CDT
Expired
Apr 23, 2007, 9:50 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDDC 231700
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT MON APR 23 2007

...HEAVY RAIN IS HEADED FOR SOUTHWEST KANSAS...

.VERY UNSTABLE CONDITIONS ARE SETTING UP OVER FAR WESTERN KANSAS
TODAY...WITH LOW LEVEL MOISTURE INCREASING FROM THE EAST. AS A DRY
LINE MOVES EAST THIS AFTERNOON AND ENCOUNTERS THE WARM...MOIST
AIR...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. SOIL
CONDITIONS ARE SUCH THAT FLASH FLOODING AND FLOODING COULD RAPIDLY
RESULT.

KSZ030-031-043>046-061>064-074>078-084>087-241200-
/O.NEW.KDDC.FA.A.0004.070423T2100Z-070424T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER
1200 PM CDT MON APR 23 2007 /1100 AM MDT MON APR 23 2007/

...FLOOD WATCH IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON
THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS 
  AND WEST CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL KANSAS...ELLIS AND RUSH. IN SOUTHWEST KANSAS...
  FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...
  KEARNY...MEADE...MORTON...SEWARD...STANTON AND STEVENS. IN 
  WEST CENTRAL KANSAS...LANE...NESS...SCOTT AND TREGO.

* FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON THROUGH TUESDAY MORNING

* STRONG STORMS...SOME WITH VERY HEAVY RAINFALL...WILL MOVE INTO
  SOUTHWEST KANSAS LATE THIS AFTERNOON...AND MOVE EASTWARD
  OVERNIGHT. WIDESPREAD AMOUNTS FROM TWO TO THREE INCHES ARE
  EXPECTED BY TUESDAY MORNING...WITH THE STRONGEST STORMS DUMPING
  1 TO 1.5-INCHES PER HOUR. NEARLY SATURATED GROUND CONDITIONS
  COULD EASILY LEAD TO FLASH FLOODING.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND
  ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.  YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

$$

12
1 follow-up statement
000 
WGUS63 KDDC 240250
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT MON APR 23 2007

...FLOOD WATCH HAS BEEN CANCELLED...

.THUNDERSTORM ACTIVITY HAS QUICKLY DIMINISHED OVER SOUTHWEST
KANSAS THIS EVENING. ONLY ISOLATED STORMS ARE EXPECTED
TONIGHT. 

KSZ030-031-043>046-061>064-074>078-084>087-240400-
/O.CAN.KDDC.FA.A.0004.000000T0000Z-070424T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER
950 PM CDT MON APR 23 2007 /850 PM MDT MON APR 23 2007/

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS
AND WEST CENTRAL KANSAS HAS BEEN CANCELLED.

WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED TONIGHT. STORMS
THAT DEVELOP ON TUESDAY WILL BE ISOLATED AND FAST MOVING.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Apr 23, 6:51 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 6:51 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
651 AM CDT MON APR 23 2007

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED AT THE TERMINALS FOR MOST OF THE
DAY. ALTHOUGH NOT IN THE TAF, THERE IS A CHANCE THAT MVFR CIGS
COULD DEVELOP IN SPOTS AS STRATOCU/CU DEVELOP DURING THE
AFTERNOON. AFTER 21Z, SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A RETREATING WARM FRONT. WILL CARRY VCTS AT THE KDDC
AND KGCK TERMINALS STARTING AT 21Z AND ENDING AT 02Z AS THE
BOUNDARY LIFTS NORTH OF THE AIRPORTS. KHYS WILL BE UNDER THE GUN A
BIT LATER ON AS THE WARM FRONT LIFTS NORTH. WILL CARRY VCTS AT THE
TERMINAL FROM 00Z THROUGH AROUND 09Z WITH SCATTERED CONVECTION
AROUND. AS GULF MOISTURE CONTINUES TO STREAM IN SOUTH OF THE WARM
FRONT, IFR CIGS WILL DEVELOP FIRST AT KDDC AND KGCK, AND THEN AT
KHYS. WILL ONLY CARRY MVFR VSBYS AT KDDC AND KGCK TOWARD MORNING
AS THIS AREA WILL BE WELL SOUTH OF THE WARM FRONT...CLIMATOLOGY
SUPPORTS THIS NOTION. KHYS IS A BIT MORE TROUBLESOME AS THE NAM
FORECASTS THE WARM FRONT TO STALL IN THE VICINITY OF THE TERMINAL.
FOR NOW WILL FCST IFR VSBYS BUT THE POSSIBILITY EXISTS FOR LIFR OR
EVEN VLIFR BETWEEN 09Z AND 12Z.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT MON APR 23 2007/

DISCUSSION...

DAYS 1-2...
A SIGNIFICANT SEVERE WEATHER EPISODE IS SHAPING UP FOR THE CENTRAL
HIGH PLAINS THIS AFTERNOON AND EVENING. THE FORECAST CHALLENGE
WILL BE THE TIMING AND MOVEMENT OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING AND THEN HOW QUICKLY THE UPPER SYSTEM MOVES
OUT INTO THE CENTRAL PLAINS ON TUESDAY.

THE 00Z UA ANALYSIS SHOWED A CLOSED LOW AT 500 MB NEAR THE COMMON
BORDER AREA OF CALIFORNIA, NEVADA AND OREGON. AT 250 MB, A 140 KNOT
SPEED MAX WAS LOCATED OVER KSFO HELPING THE SYSTEM TO DIG
SOUTHEAST. FARTHER EAST, THE INTENSE WAVE THAT WAS EXITING THE
PLAINS TOWARD THE GREAT LAKES HAD PUSHED A FRONTAL BOUNDARY SOUTH
TO ALONG THE RED RIVER VALLEY BACK NORTHWEST INTO EASTERN
COLORADO. THIS HAD SWEPT THE BETTER LOW LEVEL MOISTURE BACK INTO
THE SOUTHERN PLAINS. SURFACE ANALYSIS SHOWED THAT THE MOISTURE WAS
POOLING ALONG AND NORTH OF THE FRONT AS LOW LEVEL WINDS BECOME
MORE SOUTHEASTERLY WITH TIME. BETTER SURFACE DEWPOINTS, IN THE
LOWER 60S, WERE RETURNING NORTHWESTWARD ACROSS THE RED RIVER
VALLEY EARLY THIS MORNING.

WHILE THE NAM, UKMET AND GFS ALL INITIALIZED WELL, THE UKMET AND
GFS HAVE THE BEST HANDLE ON HOW THINGS WILL EVOLVE OVER THE NEXT
12-36 HOURS. NUMBER ONE, THEY BRING THE DRYLINE FARTHER WEST INTO
THE WEST TEXAS PANHANDLE AND EXTREME SOUTHEAST COLORADO WHEREAS
THE NAM KEEPS THE DRYLINE CLOSER TO WESTERN OKLAHOMA. THE FARTHER
WEST SOLUTION LOOKS MORE REASONABLE GIVEN THE MAGNITUDE OF THE
APPROACHING SYSTEM.

BY THIS AFTERNOON, THE WARM FRONT SHOULD BE JUST TO THE SOUTH OF
THE DDC CWA. ALOFT, THE UPPER LEVEL JET WILL BE APPROACHING THE
CENTRAL HIGH PLAINS. WITH INCREASING SOUTHEASTERLY WINDS NORTH OF
THE FRONT, DEEP LAYER SHEAR WILL BE INCREASING. THUNDERSTORMS
SHOULD INITIATE ALONG THE FRONT AND DRYLINE BY MIDAFTERNOON. THE
AIRMASS WILL BECOME INCREASINGLY UNSTABLE AS LOW LEVEL WARM
ADVECTION INCREASES ALONG THE FRONT. STORMS THAT GO UP WILL BE
CAPABLE OF PRODUCING LARGE HAIL. AS THEY MOVE NORTH OF THE WARM
FRONT, THE THREAT FOR TORNADOES WILL ALSO INCREASE.

THROUGH THE EVENING HOURS, THE STRONG MID LEVEL JET EXPANDS NORTHEAST
WHICH WILL HELP LIFT THE WARM FRONT NORTHWARD AS WELL WITH THE
BULK OF THE THUNDERSTORM ACTIVITY OVER THE NORTHERN CWA AND POINTS
NORTH. THERE COULD BE A THREAT FOR FLOODING WHERE THE HEAVIEST
RAIN SETS UP BUT WILL LET DAY SHIFT TAKE A CLOSER LOOK AT WHERE
THAT MIGHT BE AND IF ANY HEADLINES ARE WARRANTED.

TUESDAY AND TUESDAY NIGHT, THE UKMET MOVES THE UPPER LOW OUT OF
COLORADO AND ACROSS KANSAS. AS THE SURFACE LOW MOVES OUT WE WILL
SEE WINDS SWITCH TO THE NORTHWEST ALONG WITH ANOTHER ROUND OF RAIN
AND THUNDERSTORMS. THE GOING TEMPERATURE FORECAST LOOKED
REASONABLE IN HANDLING THE RETURN OF COOLER AIR. I DID INCREASE
POPS ACROSS NORTHERN SECTIONS OF THE CWA TUESDAY NIGHT AS THE
SYSTEM MOVES OUT.

DAYS 3-7...
AFTER WHAT LOOKS TO BE AN ACTIVE NEXT COUPLE OF DAYS WITH THE CLOSED
LOW IN THE PLAINS, THE UPPER PATTERN WILL QUIET DOWN CONSIDERABLY
FOR THE LATTER PART OF THE WEEK INTO NEXT WEEKEND.

THE MAIN FORECAST CHALLENGE IN THE EXTENDED PERIOD WILL BE ON
WEDNESDAY AS THE 00Z RUNS OF THE UKMET/ECMWF ARE SLOWER IN MOVING
THE CLOSED LOW OUT THAN THE GFS AND ARE THEREFORE MUCH COOLER OVER
THE HIGH PLAINS. PROGGED 850MB TEMPS OF 4-6C FROM THE UKMET/ECMWF
WOULD YIELD LOW 50S AT BEST, EVEN WITH SUN. I ADJUSTED MAXES DOWN
OVER MUCH OF MY CWA, ESPECIALLY IN THE WEST. POPS WERE ADJUSTED
UPWARD AS WELL WITH THE REAL POSSIBILITY OF A SLOWER SYSTEM AND
THEREFORE SLOWER EXIT TO THE DEFORMATION BAND OF PRECIP.

AFTER THE CLOSED SYSTEM DEPARTS, HEIGHTS BEGIN TO BUILD OVER THE
WESTERN CONUS WHICH WILL PUT KANSAS IN A NORTHWEST FLOW PATTERN FOR
A COUPLE OF DAYS. A WEAK WAVE WILL TRAVERSE THE FLOW ACROSS KANSAS
THURSDAY NIGHT INTO FRIDAY BUT WILL NOT HAVE SUFFICIENT MOISTURE TO
WORK WITH SO POPS WERE REMOVED.

BY NEXT WEEKEND, ALL THE MODELS SHIFT THE UPPER RIDGING FROM THE
WESTERN CONUS INTO THE ROCKIES AND HIGH PLAINS. A WARM AND VERY
PLEASANT WEEKEND WILL BE IN STORE FOR WESTERN KANSAS.

AVIATION...

DISCUSSION TO BE ISSUED FOLLOWING 12Z TAF ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  56  64  47 /  20  40  40  50
GCK  73  53  62  44 /  30  40  50  50
EHA  76  51  59  42 /  30  30  50  50
LBL  75  53  62  45 /  40  40  40  40
HYS  70  56  64  46 /  20  60  60  60
P28  74  61  72  50 /  20  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/27/27
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT MON APR 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT MON APR 23 2007 /408 AM MDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL STRENGTHEN AS IT MOVES
EAST INTO THE FOUR CORNERS REGION LATER TODAY. SURFACE LOW
PRESSURE WILL STRENGTHEN OVER SOUTHEAST COLORADO AS THE UPPER
SYSTEM APPROACHES. A WARM FRONT WILL EXTEND FROM THE LOW ACROSS
THE OKLAHOMA PANHANDLE WITH A DRYLINE EXTENDING SOUTH ACROSS THE
WEST TEXAS PANHANDLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND DRYLINE LATER THIS AFTERNOON AND SPREAD NORTHEAST
ACROSS SOUTHWEST KANSAS. THUNDERSTORMS THAT DEVELOP WILL LIKELY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FEW OF THE
STORMS COULD BE CAPABLE OF PRODUCING TORNADOES ESPECIALLY TO THE
WEST OF A LINE FROM SCOTT CITY TO DODGE CITY AND ASHLAND.

THE MAIN AREA OF THUNDERSTORMS WILL MOVE INTO WEST CENTRAL AND
NORTHWEST KANSAS TONIGHT. THERE WILL BE A THREAT FOR HEAVY RAIN
WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS
ON TUESDAY. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE
HAIL BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER WILL BE NEEDED FOR SEVERE WEATHER SPOTTING AND REPORTS
LATER THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Apr 23, 6:45 PM CDTSevere Thunderstorm WarningDDCStevens45 min
Apr 23, 6:58 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa47 min

Nearby

Flood Watches in Kansas, 2007Every flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.